NSC expo
Subscribe or Register
View Cart  

Earn recertification points from the Board of Certified Safety Professionals by taking a quiz about this issue.

What's Your Opinion?

What’s the most effective method for OSHA to help ensure worker safety?

Take the poll and add your comment.

Vote Results

Topical pain relievers may lead to burns, FDA warns

September 19, 2012

Tags
  • / Print
  • Reprints
  • Text Size:
    A A

Silver Spring, MD – Products applied to the skin to relieve sore muscles or joints could lead to chemical burns, the Food and Drug Administration warned on Sept. 13.

Although rare, 43 burns associated with brand-name, over-the-counter topical pain relievers have been reported. The pain relievers contained ingredients such as menthol, methyl salicylate and capsaicin. Burns have ranged from mild to severe and, in many cases, appeared within 24 hours after a single application.

“There’s no way to predict who will have this kind of reaction to a topical pain reliever,” FDA medical officer Dr. Jane Filie said in a statement.

When using these products, FDA recommends:

  • Do not apply the product on damaged or irritated skin.
  • Do not allow the product to come into contact with your eyes or the skin inside your nose.
  • Do not use heating products, such as a heating pad, on the area where the product was applied.
  • If you experience burning pain or blistering, seek immediate medical attention.

Post a comment to this article

Safety+Health welcomes comments that promote respectful dialogue. Please stay on topic. Comments that contain personal attacks, profanity or abusive language – or those aggressively promoting products or services – will be removed. We reserve the right to determine which comments violate our comment policy.